Virginia, 2014

Hail and Damaging Winds in Virginia, April 25, 2014

April 25, 2014 · NWS RNK · 9 events in 2 counties and zones

A warm front stretched from east Tennessee eastward through North Carolina. A strong cold front, supported by a vigorous upper-level trough was approaching from the west.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A warm front stretched from east Tennessee eastward through North Carolina. A strong cold front, supported by a vigorous upper-level trough was approaching from the west. Thunderstorms developed during the afternoon along the warm front across the Piedmont in the warm, unstable, somewhat sheared environment. Several of the storms became strong and a few severe producing pea to quarter-sized hail and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 25, 12:40 PM EST, 31 minutes earlier.

Area forecast discussion, Apr 25, 12:40 PM EST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
140 PM EDT FRI APR 25 2014

.SYNOPSIS...
LOW PRESSURE OVER THE OHIO VALLEY WILL MOVE NORTHEAST
TODAY. A SURFACE COLD FRONT TRAILING SOUTH OF THE LOW WILL
ALSO MOVE FROM WEST TO EAST ACROSS THE MID ATLANTIC...REACHING
THE COAST LATE THIS EVENING. HIGH PRESSURE WILL MOVE ACROSS
THE MID ATLANTIC AND SOUTHEAST STATES THIS WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1045 AM EDT FRIDAY...

A NEGATIVELY TILTED SHORTWAVE TROUGH OVER THE OHIO AND TENNESSEE
VALLEYS THIS MORNING WILL SHIFT EASTWARD ACROSS THE APPALACHIANS
DURING THE AFTERNOON BEFORE MOVING OFFSHORE AFTER 00Z/8PM THIS
EVENING. AT THE SURFACE...LOW PRESSURE CENTERED OVER THE WESTERN
OHIO VALLEY WILL LIFT NORTHEAST ALONG THE LOWER GREAT LAKES...AND
A TRAILING COLD FRONT EXTENDING SOUTHWARD FROM THE LOW WILL MOVE
EWD ACROSS THE APPALACHIANS INTO THE VA/NC PIEDMONT BY 00Z/8PM
THIS EVENING. NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS ARE
EXPECTED TO DEVELOP AHEAD OF THIS FEATURE...WITH SEVERE STORMS
POSSIBLE FROM THE VA/NC PIEDMONT EASTWARD INTO THE TIDEWATER OF
VIRGINIA AND NORTH CAROLINA.

SHOWER AND SCATTERED THUNDERSTORMS WILL SPREAD EAST INTO THE
FOOTHILLS AND PIEDMONT THIS AFTERNOON. UPPER TROUGH IS VIGOROUS
WITH LOTS OF SPIN EVIDENT IN THE WATER VAPOR IMAGERY. 500 MB
TEMPERATURES SHOWED A DECENT COLD POOL AND LAPSE RATES ALREADY
LARGE ENOUGH TO AID IN DYNAMIC LIFT.

CONCERN IS THIS AFTERNOON AS THE EASTERN MID ATLANTIC HEATS UP IN
ADVANCE OF THIS FEATURE...CAPE INCREASING INTO THE 1000-1500 J/KG
RANGE FROM THE PIEDMONT AND POINTS EAST. HIGH SHEAR ENVIRONMENT
WILL EXIST PER 40 KT LOW LEVEL JET AHEAD OF SYSTEM. IN ADDITION
DIRECTIONAL SHEAR WILL ALSO EXIST PER NEGATIVE ORIENTATION OF THE
UPPER TROF AND BACKING LOW LEVEL FLOW. 0-3KM STORM RELATIVE HELICITY
IS AROUND 200 M2/S2. THIS RAISES CONCERN FOR POTENTIAL SUPERCELLS
AS STORMS EVOLVE OVER ERN VA/NC LATER THIS AFTERNOON. ATTM THINK
GREATEST THREAT FOR SVR STORMS WILL BE EAST OF THE HIGHWAY 29
CORRIDOR. HIGHLIGHTED AS SUCH IN THE HAZARDOUS WEATHER OUTLOOK AND
ADDED GUSTY WINDS AND SMALL HAIL POSSIBILITY INTO THE
FORECAST...WITH WINDOW OF THREAT FROM 2-5PM...STORMS MOVING EAST
OF OUR COUNTY WARNING AREA AFTER 5PM.

ENTIRE SYSTEM IS EXPECTED TO MOVE OFFSHORE TONIGHT...PRESSURE
RISES RESULTING IN BREEZY CONDITIONS OVERNIGHT PER 30-45KT 85H
CROSS BARRIER WIND FLOW. TREND WILL BE FOR CLEARING SKIES...BUT
SINCE THIS SYSTEM IS OF PACIFIC ORIGIN...COLD AIR LACKING...
OVERNIGHT LOWS ARE EXPECTED TO REMAIN ABOVE FREEZING.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
AS OF 300 AM EDT FRIDAY...

HIGH PRESSURE...ABUNDANT SUNSHINE AND A WEST WIND WILL PUSH SATURDAY
AFTERNOON TEMPERATURES INTO THE MID TO UPPER 70S WITH SOUTHSIDE
POSSIBLY SEEING 80F. THESE TEMPERATURES ARE AROUND 10F WARMER THAN
NORMAL. A BACK DOOR COLD FRONT WILL MOVE SOUTH OF THE MASON-DIXON
LINE SATURDAY NIGHT THEN STALL AROUND CHARLOTTESVILLE-RICHMOND
SUNDAY MORNING. WITH THE BOUNDARY STAYING NORTH OF THE
AREA...TEMPERATURES WILL AGAIN RUN 10F OR SO WARMER THAN NORMAL
SUNDAY. THIS BACK DOOR FRONT THEN TRANSITIONS INTO AN INSITU WEDGE
SUNDAY NIGHT. MOISTURE WILL ADVECT OVER THIS WEDGE SUNDAY NIGHT AS A
DISTURBANCE ENTERS THE TENNESSEE VALLEY. SOME LIGHT RAIN/DRIZZLE MAY
FALL ALONG AND EAST OF THE BLUE RIDGE AS ISENTROPIC LIFT AND
EASTERLY INCREASES SUNDAY NIGHT INTO MONDAY MORNING.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
AS OF 330 PM EDT THURSDAY...

THE NEXT WORKWEEK IS SHAPING UP TO BE ON THE WET SIDE AS A MASSIVE
UPPER LEVEL LOW PINWHEELS EAST FROM THE CENTRAL AND NORTHERN PLAINS.
WILL START MONDAY OUT WITH COOL HIGH PRESSURE WEDGING SOUTHWARD
AGAINST THE EASTERN FACE OF THE APPALACHIANS...MAINTAINING A COOL
EASTERLY WIND ACROSS OUR AREA. A WARM FRONT WILL NORTH ALONG THE
MISSISSIPPI RIVER VALLEY...BUT WILL GET HUNG UP AGAINST THE
APPALACHIANS. AS SUCH...EXPECT SHOWERY WEATHER MONDAY AND TUESDAY...
WITH AN OUTSIDE CHANCE FOR THUNDERSTORMS ACROSS THE MOUNTAIN EMPIRE
AND PERHAPS THE NORTH CAROLINA FOOTHILLS...WHERE THE STABILIZING
AFFECT OF THE HIGH PRESSURE WEDGE WILL BE WEAKEST. WILL SEE A BETTER
THREAT FOR THUNDERSTORMS ON WEDNESDAY AS THE LOW PRESSURE SYSTEM
NEARS THE REGION...ALLOWING THE WARM FRONT TO LIFT NORTHWARD BEFORE
THE TRAILING COLD FRONT MOVES IN.

EASTERLY FLOW AROUND THE HIGH WILL ALSO RESULT IN COOLER
TEMPERATURES...AND THEREFORE UNDERCUT MODEL GUIDANCE BY A FEW
DEGREES. HOWEVER...TEMPERATURES REMAIN LOW CONFIDENCE...AND BELIEVE
IT IS POSSIBLE THAT DID NOT GO LOW ENOUGH FOR AFTERNOON HIGHS MONDAY
AND PARTICULARLY TUESDAY.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
AS OF 130 PM EDT FRIDAY...

SHOWERS AND THUNDERSTORMS WILL TO INCREASE IN COVERAGE AHEAD OF
AN APPROACHING COLD FRONT. WIDESPREAD MVFR CEILINGS CAN BE
EXPECTED TODAY WITH SCATTERED TO NUMEROUS SHOWERS AND EMBEDDED
THUNDERSTORMS CONTINUING THROUGH 22Z/6PM. ISOLATED IFR CONDITIONS
ARE ALSO POSSIBLE IN THE HEAVIER STORMS. THE SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO CLEAR THE AREA BY 22Z/6PM WITH A
RETURN TO VFR CONDITIONS THIS EVENING...AND SATURDAY. BEHIND THE
FRONT...FOR ABOUT A 24 HOUR PERIOD...WINDS WILL BE GUSTY OUT OF
THE NORTHWEST...DIMINISHING BY SUNSET SATURDAY.

EXTENDED AVIATION DISCUSSION...

VFR CONDITIONS SHOULD PREVAIL BOTH SATURDAY AND SUNDAY.
CLOUD COVER WILL STEADILY INCREASE BY MONDAY...AS A LOW PRESSURE
SYSTEM SLOWLY ARRIVES FROM THE WEST. CONDITIONS MAY DROP BELOW VFR
WHEN SCATTERED SHOWERS MOVE OVER THE MID ATLANTIC DURING LATE
MONDAY...AND CHANCES FOR MVFR ARE EVEN BETTER ON TUESDAY DUE TO
PROLONGED CLOUDS AND RAIN.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...RCS
LONG TERM...NF
AVIATION...JC/PM
Hazardous weather outlook, Apr 25, 3:30 AM EST, 9 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
430 AM EDT FRI APR 25 2014

NCZ001>004-018>020-VAZ007-009>020-022>024-032>035-043-WVZ042>045-
260830-
ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-
BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-MERCER-SUMMERS-MONROE-GREENBRIER-
430 AM EDT FRI APR 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ005-006-VAZ044>047-058-059-260830-
ROCKINGHAM-CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
430 AM EDT FRI APR 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE STORMS THIS AFTERNOON FROM
HIGHWAY 29 EASTWARD ACROSS THE PIEDMONT. DAMAGING WINDS...
LARGE HAIL...AND ISOLATED TORNADOES ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Apr 25, 11:03 AM EST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1203 PM EDT FRI APR 25 2014

VAZ007-009>013-WVZ042-251700-
SMYTH VA-TAZEWELL VA-GILES VA-BLAND VA-PULASKI VA-WYTHE VA-MERCER WV-
1203 PM EDT FRI APR 25 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHEASTERN SMYTH COUNTY IN SOUTHWEST VIRGINIA...
  SOUTHEASTERN TAZEWELL COUNTY IN SOUTHWEST VIRGINIA...
  SOUTHWESTERN GILES COUNTY IN SOUTHWEST VIRGINIA...
  BLAND COUNTY IN SOUTHWEST VIRGINIA...
  PULASKI COUNTY IN SOUTHWEST VIRGINIA...
  WYTHE COUNTY IN SOUTHWEST VIRGINIA...
  SOUTH CENTRAL MERCER COUNTY IN SOUTHEAST WEST VIRGINIA...

* UNTIL 100 PM EDT

* AT 1202 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A CLUSTER OF STRONG THUNDERSTORMS NEAR ATKINS...MOVING TO
  THE EAST AT 50 MPH.

* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS ALONG WITH
  SMALL HAIL.

* LOCATIONS IMPACTED INCLUDE...
  ROCKY GAP...
  ALLISONIA...
  PULASKI...
  BLAND...
  AND WYTHEVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

THIS STORM WILL LIKELY INTENSIFY...SO MONITOR LOCAL RADIO AND
TELEVISION FOR ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM
THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3732 8119 3728 8061 3694 8062 3689 8068
      3676 8150 3692 8158
TIME...MOT...LOC 1558Z 249DEG 43KT 3688 8145

JH
Special weather statement, Apr 25, 11:40 AM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1240 PM EDT FRI APR 25 2014

NCZ001>003-018-019-VAZ009-012-015-016-251745-
WATAUGA NC-ASHE NC-SURRY NC-ALLEGHANY NC-WILKES NC-SMYTH VA-
GRAYSON VA-CARROLL VA-WYTHE VA-
1240 PM EDT FRI APR 25 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  CENTRAL WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA...
  ASHE COUNTY IN NORTHWEST NORTH CAROLINA...
  SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  ALLEGHANY COUNTY IN NORTHWEST NORTH CAROLINA...
  WILKES COUNTY IN NORTHWEST NORTH CAROLINA...
  SOUTHEASTERN SMYTH COUNTY IN SOUTHWEST VIRGINIA...
  GRAYSON COUNTY IN SOUTHWEST VIRGINIA...
  CARROLL COUNTY IN SOUTHWEST VIRGINIA...
  WYTHE COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 145 PM EDT

* AT 1240 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR
  MARION WYTHEVILLE TO NEAR SILVERSTONE...MOVING TO THE NORTHEAST AT
  55 MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
  STORMS. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND
  ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  DEEP GAP...
  TODD...
  BOONE...
  MOUNT AIRY...
  AND WYTHEVILLE.

THIS INCLUDES APPALACHIAN STATE UNIVERSITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS WILL LIKELY INTENSIFY...SO MONITOR LOCAL RADIO AND
TELEVISION FOR ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM
THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3696 8130 3700 8085 3688 8074 3692 8062
      3684 8057 3656 8070 3655 8044 3624 8045
      3626 8047 3626 8053 3629 8054 3627 8060
      3629 8063 3625 8065 3627 8078 3625 8079
      3623 8088 3614 8089 3621 8180
TIME...MOT...LOC 1637Z 234DEG 47KT 3692 8131 3630 8172

JH
Special weather statement, Apr 25, 12:28 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
128 PM EDT FRI APR 25 2014

VAZ011-013-014-018-251815-
GILES VA-MONTGOMERY VA-CRAIG VA-PULASKI VA-
128 PM EDT FRI APR 25 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHEASTERN GILES COUNTY IN SOUTHWEST VIRGINIA...
  NORTHERN MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA...
  SOUTHWESTERN CRAIG COUNTY IN SOUTHWEST VIRGINIA...
  NORTHEASTERN PULASKI COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 215 PM EDT

* AT 127 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR MC COY...MOVING TO THE NORTHEAST AT 45
  MPH.

* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  BLACKSBURG...
  NEWPORT...
  RADFORD...
  MOUNTAIN LAKE...
  AND MAGGIE.

THIS INCLUDES VIRGINIA TECH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO MONITOR LOCAL RADIO AND TELEVISION FOR
ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM THE NATIONAL
WEATHER SERVICE.

&&

LAT...LON 3748 8035 3734 8026 3732 8026 3727 8022
      3726 8022 3708 8067 3734 8070 3743 8048
      3742 8048 3745 8043
TIME...MOT...LOC 1724Z 245DEG 37KT 3724 8059

CF
Special weather statement, Apr 25, 12:59 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
159 PM EDT FRI APR 25 2014

VAZ022-023-034-251900-
BEDFORD VA-BOTETOURT VA-ROANOKE VA-
159 PM EDT FRI APR 25 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHWESTERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA...
  SOUTHERN BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA...
  ROANOKE COUNTY IN WEST CENTRAL VIRGINIA...

* UNTIL 300 PM EDT

* AT 159 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR GLENVAR...MOVING TO THE EAST AT 30 MPH.

* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  ROANOKE...
  SALEM CITY...
  STEWARTSVILLE...
  BEDFORD CITY...
  AND MONTVALE.

THIS INCLUDES THE SALEM FAIRGROUNDS.

LAT...LON 3749 7952 3722 7946 3720 7977 3723 7979
      3722 7980 3722 7987 3719 7990 3717 8018
      3723 8019 3726 8022 3735 8024
TIME...MOT...LOC 1758Z 260DEG 25KT 3728 8013

CF
Special weather statement, Apr 25, 1:02 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
202 PM EDT FRI APR 25 2014

VAZ044-058-251845-
HALIFAX VA-PITTSYLVANIA VA-
202 PM EDT FRI APR 25 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHWESTERN HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA...
  CENTRAL PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 245 PM EDT

* AT 202 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR DRY FORK...MOVING TO THE EAST AT 25 MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  BLAIRS...
  INGRAM...
  CHATHAM...
  MT AIRY...
  AND RIDGEWAY.

LAT...LON 3665 7947 3684 7954 3701 7903 3675 7894
TIME...MOT...LOC 1758Z 253DEG 21KT 3678 7942

CF

The radar

The Raleigh/Durham radar (KRAX), 110 km away, was scanning. The volume nearest the first event began at 18:12 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Halifax

When
April 25, 1:11 PM EST
Where
Halifax County, 5.61 mi SW of Boyds Store
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
County Official
Coordinates
36.499, -79.149

The Halifax County 911 Center reported that a tree was blown down by thunderstorm winds on Henderson Road.

Thunderstorm Wind, Halifax

When
April 25, 1:16 PM EST
Where
Halifax County, 4.27 mi W of Boyds Store
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
County Official
Coordinates
36.560, -79.146

The Halifax County 911 Center reported that a tree was blown down by thunderstorm winds on Calvary Road approximately five miles northeast of Milton.

Thunderstorm Wind, Charlotte

When
April 25, 2:09 PM EST
Where
Charlotte County, Womacks
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
County Official
Coordinates
37.080, -78.700

The Charlotte County 911 Center reported that a tree was down by thunderstorm winds on Patrick Henry Drive.

Thunderstorm Wind, Charlotte

When
April 25, 2:14 PM EST
Where
Charlotte County, Charlotte Court Hous
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
County Official
Coordinates
37.050, -78.630

The Charlotte County 911 Center reported that a tree was blown down by thunderstorm winds in the town.

Thunderstorm Wind, Charlotte

When
April 25, 2:16 PM EST
Where
Charlotte County, 3 mi NE of Charlotte Court Hous
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
County Official
Coordinates
37.081, -78.591

The Charlotte County 911 Center reported that a tree was blown down by thunderstorm winds on Abilene Road.

Thunderstorm Wind, Charlotte

When
April 25, 2:30 PM EST
Where
Charlotte County, 1 mi E of Madisonville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
County Official
Coordinates
37.180, -78.662

The Charlotte County 911 Center reported that a tree was blown down by thunderstorm winds just east of Madisonville.

Hail, Halifax

When
April 25, 3:00 PM EST to 3:07 PM EST
Where
Halifax County, 5 mi S of South Boston to 3 mi ENE of South Boston
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.628, -78.900

Several reports of nickel-sized hail were received from a trained spotter and the public from five miles south of South Boston, to three miles east-southeast of South Boston, to three miles east-northeast of South Boston.

Hail, Halifax

When
April 25, 3:07 PM EST
Where
Halifax County, 5 mi SE of Halifax
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
36.719, -78.856

Lynchburg Television Media reported quarter-sized hail fives miles southeast of Halifax.

Hail, Halifax

When
April 25, 3:10 PM EST
Where
Halifax County, Scottsburg
Measured
1 in hail
Reported by
Post Office
Coordinates
36.750, -78.780

The Scottsburg Post Office reported quarter-sized hail just on the west side of Scottsburg.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2014Every state in 2014This day in weather historyWarnings in Virginia, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 515395, 515396, 515391, 515392, 515394, 515393, 515387, 515389, 515390.